Truth and Misconceptions Around the Pill

The subject of contraception is often surrounded by certain misconceptions and The Pill is subject to many different myths. In fact, for the majority of girls and women, it's hard to talk amongst friends or surf the web without being bombarded by the latest 'rumours'. The issue is, where does fact end and fiction begin?

Does The Pill Increase Risk of Cancer?

One of the most common myths is that the contraceptive pill increases your risk of cancer, an alarming statement that puts large numbers of women off. However, this myth isn't as clear cut as a yes or no answer. According to the National Cancer Institute, although studies have shown a slight increase in risk of breast cancer, other cancers, such as ovarian and endometrial, are reduced. Furthermore, the increased risk in cervical cancer isn't necessarily down to the pill itself, as highly sexually active women tend to be more prone to human papillomavirus, which can cause cervical cancer. As you can see, it's quite a complex subject area to navigate.

What About Weight Gain?

Also very high up on the list of rumours around the pill is that it causes weight gain, but is this true? Again, the answer is not that simple. The reason behind the connection between contraceptive pills and weight gain is water retention; contraceptive pills based on oestrogen can often lead to fluid retention. Furthermore, the amount that is retained is usually equal to the level of oestrogen in the pill itself. However, each woman reacts differently to oestrogen and, therefore, it cannot be claimed that contraceptive pills will definitely cause water retention and weight gain.

In addition, newer brands of contraception, such as Yasmin, are reportedly less likely to cause the dreaded water bloat and weight gain. In addition to the two previously mentioned, there is also the popular myth that women can take any medicine while they are on the contraceptive pill. This just isn't true, in fact, medicines like St. John's Wort (a supplement used to help with depression) cut the contraceptive effectiveness of the pill. Whenever you intend to take other medication, it's always wise to seek advice from a GP just to make sure there will be no significant side effects or problems taking the two together.

The Pill and Migraines

Lastly, there is the myth that the contraceptive pill makes headaches and migraines worse. The pill does cause headaches to appear more often for women who experience migraines with aura, a condition where the patient experiences a perceptual disturbance before the headache begins (the patient might see a strange light, or have confusing thoughts before the migraine). However, according to recent research, lower dose pills with an oestrogen dose of 20mg are less likely to cause headaches or worsen migraines in patients who suffer from non-aura migraines.

That being said, it's always wise to look into which medical conditions can conflict with your choice of contraception.

Login to comment

Post a comment